How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Stan Your Own Question
Dr. Stan
Dr. Stan, Medical Physician and Surgeon
Category: Medical
Satisfied Customers: 2701
Experience:  Johns Hopkins Fellowship Trained, Certified and Licensed Medical Physician and Surgeon
Type Your Medical Question Here...
Dr. Stan is online now
A new question is answered every 9 seconds

I am wondering about people with hypothyroidism that is being

Resolved Question:

I am wondering about people with hypothyroidism that is being treated with armour these people still have to stay away from high doses of beta carotene? I am a patient on armour 75mg/day. I have been taking a "medication" for dry eyes that contain lots of beta carotene. I only found out after several months of taking this (by the way, it is working great for my dry eyes) that there is a possible "problem" with thyroid disorder and beta carotene.
Thank you,
Submitted: 5 years ago.
Category: Medical
Expert:  Dr. Stan replied 5 years ago.

Welcome to Just Answer:

I suggest that you stop using the eye formula with Beta Carotene, instead use the formula with Lutein and Zeaxanthin. These are the ingredients in Beta-Carotene that is protective against eye conditions. Beta carotene may contain other compounds that can be toxic to the body, especially in smokers. The interaction in hypothyoidism is related to the fact that those with hypothyroidism are not able to convert Beta carotene to Lutein and/or Zeaxanthin which are the active ingredients in Beta carotene that protects the eye. Eye formula with Lutein and Zeaxanthin include I-caps, and PreserVision. It is unlikely at this time that you have acquired toxic level of bad component of Beta carotene since you are probably not metabolizing much of the Beta-carotene. Lutein and/or Zeaxanthin are not toxic to the body, even in smokers or those with thyroid disorder.

Alcon ICaps® Eye Vitamins

Bausch & Lomb PreserVision® Lutein

It was a pleasure to assist you. Please, allow me get credit for my time and effort in assisting you and press the ACCEPT button for this assist. I will be glad to answer additional questions until you are satisfied. Thank you so much.

A Positive Feedback and/or Bonus is welcomed and appreciated.

Please note that this answer is for information only. It cannot be substituted for the visit to or the recommendation of your doctor.

Dr. Stan and 6 other Medical Specialists are ready to help you
Customer: replied 5 years ago.

thank you for your answer. I was concerned bc when I started the formula 2 months ago I was taking 12,500 units 4x/day for 3 weeks.

I dropped down to 12,500 units per day as of the last month.

I have noticed some tingling in my fingertips and feet, a burning like sensation and was not sure if that was from the beta carotene.

If there is a ? of toxicity would stopping the formula be the "cure"? or does it take other intervention.



Expert:  Dr. Stan replied 5 years ago.
Thank you so much:

In general, hypothyroidism can by itself be associated with peripheral neuropathy, which often manifests as as burning, tingling and/or numbness sensation on the fingertips and feet. It is unlikely to be caused by any toxic effect from beta-carotene. However, there is a possibility that the excess beta-carotene combined with the co-morbid condition of hypothyroidism predisposed you to vitamin B-complex deficiency, including B6 and/or B12, which are notorious for causing peripheral neuropathy. I suggest that you follow-up with your doctor for closer evaluation with tests for blood levels of B-vitamins, thyroid function tests, and better control of your hypothyroidism. In the meantime, I suggest that you use over the counter B-complex vitamins. In general, if the burning and tingling sensation is from the excess use of beta-carotene, stopping the use will lead to gradual resolution of the symptoms.
Dr. Stan and 6 other Medical Specialists are ready to help you